top of page
Aggressive disruptive behaviour
These are agitated and acutely disturbed patients, who may or may not have a psychiatric condition. Many acute medical conditions and substance abuse can also present with agitation.
Signs and symptoms
• Aggressive behaviour
- • Ensure the safety of the patient and those caring for them.
• Caution is needed with elderly and frail patients as they are vulnerable to falls and further injury if sedated.
• The use of physical restraint should only be employed when there is a need to protect the patient and surrounding people in an acute setting and it should be for as short time as possible with a constant monitoring of patients safety
• Assess for sign of delirium.
De-escalation Techniques should be Attempted first:
• Calm the patient
• Manage in a safe environment
• Ensure the safety of all staff members
- • Diazepam, 10 mg (PO) stat
• Lorazepam, 4 mg, (PO) stat
If oral treatment fails after 30–60 minutes, OR If there is significant risk to the patient and others give
Parenteral treatment as follows:
• Haloperidol 5 mg (IM) repeat in 30–60 minutes, if required. (Max dose: 20 mg within 24 hours)
• Diazepam 10 mg (IV), stat. Repeat after 30–60 minutes if needed.
• Promethazine 25–50 mg (deep IM). Repeat after 30–60 minutes if needed.
• Lorazepam 4 mg (IM), stat. Repeat after 30–60 minutes if needed 3.
If haloperidol is unavailable,
• Chlorpromazine 25–50 mg (deep IM). May be repeated as necessary 4 times in 24 hours.
If patient is known to suffer from schizophrenia and is not neuroleptic naïve give:
• Zuclopenthixol acetate 50–150 mg (IM) Repeat after 2–3 days, if necessary
If patient develops acute dystonia give:
• Promethazine deep IM 25–50 mg. In the elderly 25 mg.
OR Anticholinergic agent, e.g.: S: Biperiden, IM/IV, 2 mg. Repeat as necessary.
Note: repeated doses of high potency antipsychotics may lead to the development of the life-threatening neuroleptic malignant syndrome, characterized by hyperthermia, muscle rigidity, autonomic dysfunction and alterations in consciousness. Serum CK is typically markedly elevated. If suspected, stop antipsychotic, and institute supportive care. *Always monitor vital signs of sedated patients 23.2
20 Novemba 2020 07:30:19
- 1. STG
bottom of page